Definition

• A drug-induced movement disorder (extrapyramidal syndrome) developing as a late complication of neuroleptic therapy
• Most common involuntary movements involve facial muscles and tongue.
• May include other choreoathetoid movements of limbs, trunk, or upper face

ICD-9 codes

• 333.82 orofacial dyskinesia
• 333.89 other and unspecified extrapyramidal diseases and abnormal movement disorders 

Prevalence

• Patients >50 years old
• Females
• Can vary from virtually nil in children to up to 60% in elderly patients after three years of continuous use

Drugs most commonly implicated

• Chronic use of “typical antipsychotics” (higher incidence with older agents) 
    — Chlorpromazine (Thorazine) 
    — Flupenthixol (Depixol) 
    — Fluphenazine (Prolixin) 
    — Haloperidol (Haldol) 
    — Loxapine (Loxitane) 
    — Perphenazine (Trilafon) 
    — Prochlorperazine (Compazine) 
    — Thiothixene (Navane) 
    — Trifluoperazine (Stelazine)
• Chronic use of “atypical antipsychotics”(incidence is lower, but not eliminated with newer agents) 
    — Amisulpride (Solian) 
    — Aripiprazole (Abilify) 
    — Clozapine (Clozaril) 
    — Olanzapine (Zyprexa) 
    — Quetiapine (Seroquel) 
    — Risperidone (Risperdal) 
    — Ziprasidone (Geodon)
• Also metoclopramide (Reglan)

Risk factors

• Older age
• Female
• Pre-existing extrapyramidal symptoms
• High medication doses and longer treatment periods (total exposure to neuroleptics)
• Greater risk with typical vs. atypical antipsychotics
• Mental retardation

Complications and associated conditions

• Cognitive deterioration and brain atrophy
• Any condition for which antipsychotics are used, including: 
    — Schizophrenia
    — Bipolar disorder
    — Schizoaffective disorder 
    — Disruptive or agitated behaviors, especially in long-term-care facilities

Clinical presentation

• Choreiform movements—any of various disorders of the nervous system marked by involuntary, jerky movements, especially of the arms, legs, and face, and by incoordination
• Dystonia (twisting and repetitive movements)—abnormal tonicity of muscle, characterized by prolonged, repetitive muscle contractions that may cause twisting or jerking movements of the body or a body part
• Akathisia—a movement disorder characterized by a feeling of inner restlessness and a compelling need to be in constant motion as well as by such actions as rocking while standing or sitting, lifting the feet as if marching on the spot, and crossing and uncrossing the legs while sitting

Diagnosis

• Thorough neurologic exam, including careful observation of tongue at rest
• Rule out:
    — Stereotypic jaw movements of edentulous patients 
    — Parkinson disease
    — Tourette syndrome
    — Huntington disease
    — Cerebral palsy
    — Stroke 
    — Tics 
    — Hyperactivity 
    — Akathisia due to selective serotonin reuptake inhibitors, tricyclic antidepressants 
• Assessment by specialist in movement disorders
• Abnormal Involuntary Movement Scale (AIMS)

Prognosis

• 30% recover; 30% improve; 40% stay the same or deteriorate.
• Symptoms may decrease over four years, then increase after seven years.
• African Americans may have less improvement in tardive dyskinesia symptoms than European Americans.

Treatment

• Cessation of neuroleptic or decrease in dose may not reduce tardive dyskinesia.
• Switching conventional antipsychotic to risperidone may improve severe tardive dyskinesia.
• Switching antipsychotic to olanzapine reported to improve tardive dyskinesia.
• Drugs that are possibly effective but have no unequivocal evidence of effectiveness:
    — Vitamin E
    — Vitamin B6
    — Sulpiride
    — L-Dopa
    — Oxypertine
    — Tiapride 
    — Sodium valproate
    — Melatonin
    — Branched-chain amino acids
    — Levetiracetam 
    — Piracetam
    — Reserpine
    — Alpha-methyldopa
    — Nifedipine
    — Clonazepam

Prevention and screening

• Use neuroleptics only if definitely indicated.
• Avoid antipsychotic drug (or selection of typical antipsychotic drug) for behavior control, especially in elderly.
• Atypical antipsychotics less likely to cause tardive dyskinesia.
• Patients taking antipsychotics should be monitored for signs of movement disorders.

For references, see www.ebscohost.com/dynamed.

Dr. Kirkby is a family medicine physician in private practice in Pietermaritzburg, KwaZulu-Natal, South Africa, and an editor for DynaMed (www.ebscohost.com/dynamed). Dr. Brown is a neurologist and deputy editor for DynaMed.